Hypercalcemic crisis induced by calcium carbonate.

Academic Article

Abstract

  • We report a rare case of drug-induced hypercalcemic crisis in an elderly male resulting from calcium-containing supplements facilitated by thiazide diuretic and angiotensin-converting enzyme inhibitor. A 61-year-old male presented with hypercalcemic crisis along with renal insufficiency and metabolic alkalosis, mimicking the 'calcium-alkali syndrome'. The patient responded to aggressive intravenous hydration along with emergent hemodialysis and salmon calcitonin. He did not have hyperparathyroidism or malignancy. History revealed an average daily intake of only 1200 mg of calcium carbonate along with vitamin D 1000 U/day over an extended period of time. The patient completely recovered in 3 days and had normal serum calcium, parathyroid hormone and phosphorous level at 3-month follow-up. The case highlights the life-threatening perils of indiscriminate and often excessive intake of calcium-containing supplements in an appropriate clinical setting. We also briefly discuss the epidemiology, clinical and laboratory features along with the recent advances in the understanding of the pathophysiology of calcium-alkali syndrome.
  • Authors

    Published In

    Keywords

  • calcium-alkali syndrome, hypercalcemic crisis, milk-alkali syndrome
  • Digital Object Identifier (doi)

    Author List

  • Singh A; Ashraf A
  • Start Page

  • 288
  • End Page

  • 291
  • Volume

  • 5
  • Issue

  • 4